Hail, Sumner
- When
- July 28, 2:41 PM CST to 2:42 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -97.400
The hail was nickel to quarter-sized.
Severe thunderstorms broke out across Central and South-Central Kansas in the afternoon and continued well into the evening. Hardest hit was South-Central Kansas, where hail reached the size of tennis balls and winds roared as high as 80 to 85 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms broke out across Central and South-Central Kansas in the afternoon and continued well into the evening. Hardest hit was South-Central Kansas, where hail reached the size of tennis balls and winds roared as high as 80 to 85 mph. Tree damage was of course widespread, many of them quite large. Semi trailers were overturned and a motel a couple miles northwest of Eisenhower Airport caught fire after a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:05 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 305 PM CDT THU JUL 28 2016 .SHORT TERM...(This evening through Saturday night) Issued at 258 PM CDT Thu Jul 28 2016 Two areas of concern, when it comes to convective potential for late this afternoon through tonight. First area is over the Flint Hills and Srn KS where pesky 200% of normal precip water (PW) axis continues to lead to widely scattered showers ahead of a weak impulse in the NW flow. Will keep some low pops across Srn Ks for a widely scattered diurnally driven strong/severe storm chance late this afternoon, in this weakly capped and unstable environment. Second area of concern, will be more substantial severe storm chance for the evening hours. Already seeing a substancial complex of storm across Sw Neb, at this time, ahead of the main shortwave currently moving out of panhandle of Neb. Expect this convection in SW Neb to move into NW and north Central KS to become more vigorous as the afternoon progresses, as this shortwave drops SE into NW KS and runs into some convergent upslope flow near KGLD, where SBCAPE values of 2500-3000 J/KG will be located. Bulk shear in this area actually improves to around 40-45 kts this afternoon/this evening, which suggests as this convection grows upscale, it will probably be severe. This convection will probably congeal into some sort of complex of storms (MCS) early this evening. The big question is once this complex develops to the NW, how will it impact the forecast area. Current Hi-Res model solutions differ on how this system will evolve, but most models suggest a S-SE movement, but differ on how strong/severe it will be as it moves south. Think areas west of I- 135 still have a chance of some severe/damaging downburst winds this evening, and even some quarter size hail if a storm can maintain some supercell characteristics. But think the higher end severe threat will stay west of the forecast area. Will continue to play up the severe chance for western sections for this evening, but this threat may be highly conditional on track of the MCS. Plan on keeping likely pops for most of the wrn half of the forecast area overnight as remnants of any sort of complex moves across the area. Will also keep some solid chance pops into SE KS into Fri morning, as remnant showers/storms may make more of an easterly turn by Fri morning. Fri: Some uncertainty on how Fri will play out, as far as pops are concerned, as leftover cloud debris from the overnight convection may remain across most of the southern half of the forecast area until midday Fri. Also expect any outflow boundary will push south into nrn OK. Will keep some low pops across SRN KS in case clouds clear out and afternoon heating leads to an afternoon storm chance. Anything that can develop in this moist environment will be isolated in nature. Some relatively drier air will shift into Central KS, so expect most of Central KS to have a rather pleasant summer day with max temps in the lower 80s. Models suggest that the OK outflow may try to venture back to the north as a warm front for late Fri evening. Low level moisture transport in the TX panhandle increases over the top of this boundary and the mid level baroclinic zone expected to be situated from NW KS to South Central KS. So could see some nocturnal convection develop across SW or S. Central KS late Fri evening or Fri night, possibly impacting the srn half of the forecast area through Sat morning. Sat: Main baroclinic zone and surface warm front will progress across the forecast area on Sat, as warm advection gets under way across the wrn half of the forecast area. So plan on keeping the highest pops across the ern half of the forecast area, as the elevated mixed layer increases the cap over Central KS. Expect the greatest shower/storm coverage to be to the NE of the forecast area, where the warm advection will be the strongest and the cap the weakest. Ketcham .LONG TERM...(Sunday through Thursday) Issued at 258 PM CDT Thu Jul 28 2016 The warm advection really gets going for the end of the weekend, with upper ridge in the Rockies building east into the plains for the beginning of the work week. This will lead to the stifling heat returning to the plains. Expect max temps to climb back into the upper 90s to around 100. Will also see heat index values climb to around 100-102 on Sunday and climb to 100-105 by Mom/Tue, as surface dewpoints remain in the lower 70s across the ern half of the forecast area. So by the end of the weekend, may have to once again consider some heat headlines. As the ridge builds across the area most of the the convective chances will push well to the NW and north of the area. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Jul 28 2016 Isolated storms are possible this afternoon over south central KS/Flint Hills near residual outflow boundaries. For now, leaving VCTS out of the ICT terminal. Other storm clusters will continue to develop to the northwest over the high plains this afternoon, then traversing southeastward tonight. Highest storm chances will be at the RSL, GBD, HUT, and ICT terminals where a tempo TSRA group will be added for this evening/overnight. Strong wind gusts and heavy rainfall rates (limited visibilities) could accompany these storms tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 85 70 88 / 60 40 40 30 Hutchinson 69 84 69 88 / 70 30 40 20 Newton 69 83 68 87 / 60 40 40 30 ElDorado 70 84 70 87 / 50 40 40 30 Winfield-KWLD 72 86 71 89 / 70 40 40 30 Russell 66 83 66 87 / 70 30 30 20 Great Bend 67 84 67 88 / 70 30 30 20 Salina 69 85 68 88 / 50 30 30 20 McPherson 68 84 68 87 / 60 30 30 20 Coffeyville 72 87 71 88 / 40 40 40 30 Chanute 71 84 70 87 / 40 40 40 30 Iola 70 84 70 86 / 40 40 30 30 Parsons-KPPF 71 85 71 88 / 40 40 40 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...JMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 239 PM CDT THU JUL 28 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 239 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED STORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON. ISOLATED STRONG WIND GUSTS TO 50 MPH AND BRIEF DOWNPOURS ARE POSSIBLE. STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE 60-75 MPH WINDS AND VERY HEAVY RAIN. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. UP TO QUARTER SIZED HAIL IS POSSIBLE WITH DISCRETE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC ROUNDS OF THUNDERSTORMS ARE FORECAST FROM FRIDAY MORNING THROUGH SUNDAY MORNING. THE MAJORITY OF THE STORMS ARE EXPECTED DURING THE EVENING AND OVERNIGHT HOURS...WITH MAINLY ISOLATED STORMS DURING THE AFTERNOON. STRONG STORMS ARE LIKELY DURING THIS PERIOD. A FEW SEVERE STORMS STORMS ARE POSSIBLE...BUT EXACT TIMING AND LOCATION OF THE SEVERE STORMS IS UNCERTAIN. HEAT INDICES WILL LIKELY REACH THE TRIPLE DIGITS OVER MOST OF THE AREA ON SUNDAY AND MONDAY AFTERNOON. HOT TEMPERATURES ARE FORECAST TO PERSIST INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS IN CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT THU JUL 28 2016
KSZ095-096-281630-
WILSON KS-NEOSHO KS-
1045 AM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
SOUTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1130 AM CDT
* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
THAYER...OR 7 MILES SOUTH OF CHANUTE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF INTENSE RAINFALL RATES ARE LIKELY
WHICH MAY CAUSE PONDING OF WATER.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...ERIE...THAYER...GALESBURG...EARLTON AND LAKE PARSONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3756 9520 3738 9533 3738 9545 3749 9568
3766 9550
TIME...MOT...LOC 1542Z 289DEG 21KT 3756 9550
CARUSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG ERIE 37.57N 95.24W
07/28/2016 NEOSHO KS CO-OP OBSERVER
OBSERVER REPORTED THAT A TREE FELL ONTO A ROOF OF A HOME
IN ERIE.
&&
JMCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT THU JUL 28 2016
KSZ094-281830-
ELK KS-
1246 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 130 PM CDT
* AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GRENOLA...OR 9
MILES WEST OF HOWARD...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM WHICH MAY LEAD TO PONDING OF WATER.
* LOCATIONS IMPACTED INCLUDE...
MOLINE AND GRENOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3747 9650 3753 9632 3734 9621 3730 9648
3730 9650
TIME...MOT...LOC 1744Z 323DEG 9KT 3745 9643
CARUSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 243 PM CDT THU JUL 28 2016 KSZ083-092-282030- SEDGWICK KS-SUMNER KS- 243 PM CDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MULVANE...MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DERBY...MULVANE...BELLE PLAINE...RIVERDALE AND WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3731 9741 3753 9741 3756 9716 3731 9715 TIME...MOT...LOC 1941Z 352DEG 13KT 3749 9729 CARUSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT THU JUL 28 2016
KSZ069-092-093-282030-
SUMNER KS-BUTLER KS-COWLEY KS-
244 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR UDALL...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DOUGLASS...UDALL AND ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3731 9718 3748 9719 3748 9715 3749 9716
3752 9715 3754 9699 3730 9692
TIME...MOT...LOC 1941Z 358DEG 7KT 3746 9709
CARUSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT THU JUL 28 2016 KSZ093-282130- COWLEY KS- 335 PM CDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 430 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ARKANSAS CITY...WINFIELD AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3729 9710 3729 9694 3700 9685 3700 9707 TIME...MOT...LOC 2033Z 351DEG 8KT 3723 9705 CARUSO
The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
34 thunderstorm wind, 4 hail, 1 tornado, 1 flood, 1 lightning. Local standard time, as filed.
The hail was nickel to quarter-sized.
No damage was reported.
Tree damage was reported on the north side of town.
A power line was downed at 3200 North Summit. The report was received from Radio Station KSOK. The time of the report was verified by radar.
Winds estimated around 60 mph downed some tree limbs.
A 58-mph gust was measured at Ellsworth Airport. The time of the gust was corrected.
Winds were estimated at 60 mph.
Winds were estimated at 60 mph.
The time of the estimated 60 mph winds was corrected.
The winds were estimated at 60 mph.
A 2-foot diameter tree was uprooted and a golf cart was picked up and thrown into a field.
The winds ranged from 60 to 70 mph.
No damage was reported.
Downed power lines and power poles caused power outages to as many as 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
Downed power lines and power poles caused power outages to as many as 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
The hail was ping pong to tennis ball-sized. No damage was reported.
The speeds ranged from 65 to 70 mph.
Multiple limbs around 1 foot diameter were downed.
Multiple limbs around 1 foot diameter were downed. Downed power lines and power poles caused power outages to perhaps 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
Several large limbs were downed across town.
Several large limbs and branches downed across town with many trees twisted and uprooted. Some of the downed limbs and uprooted trees likely fell onto power lines and power poles, resulting in power outages to perhaps 50 residences in and around Maize. Speeds were estimated at 85 mph. This was a delayed report. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
The report was relayed by law enforcement.
No damage was reported.
A large tree was uprooted. The report was received via Twitter.
Unspecified tree damage resulted.
A 61-mph gust was measured at Eisenhower Airport.
Winds from 75-85 mph were reported on NW 21st St. between Maize and Tyler Roads. A tractor trailer was overturned on K-96 at mile marker 282. Downed power lines and power poles caused power outages to perhaps 50 residences in extreme Northwest Wichita. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
Large limbs were downed near the NW 21st/Tyler Rd. intersection. The report was received via Twitter. Downed power lines and power poles caused power outages to around 18 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.
The winds occurred near the NW 21st/W 119th intersection.
Unspecified tree damage resulted.
A 70-mph gust was measured.
Half of a Bradford Tree was broken off.
The winds were estimated from 50 to 60 mph.
A power pole was snapped.
Downed trees, power lines, and power poles caused power outages to around 50 residences. Wester Energy contributed to this narrative.
West Maple St. was flooded near I-235. The report was received via social media.
Lightning struck the West Holiday Motel in West Wichita, setting fire to part of the roof and 3 rooms. There were no injuries. KSN Channel 3 contributed to this narrative.
A 65-mph gust was measured.
A large tree was uprooted in town. Downed power lines and power poles caused power outages to 2 residences between Belle Plaine and Mulvane. Westar Energy contributed to this narrative.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642825, 642845, 642833, 642835, 642847, 642848, 642849, 642850, 642851, 642826, 642827, 642852, 642836, 642853, 642854, 642855, 642856, 642828, 642857, 642837, 642858, 642838, 642839, 642830, 642859, 642840, 642860, 642861, 642862, 642841, 642863, 642864, 642865, 642842, 642866, 642843, 642867, 642824, 642869, 642868, and more.